Clearwater Police are investigating the death of a former Palm Harbor University High football player. 19 year-old Logan Kushner was found unresponsive in the water at Clearwater's Kapok Park early Sunday morning.
Police say Kushner and a friend were smoking the herbal incense "Jazz" at the park, when Kushner began acting strangely and jumped in the creek. The friend tried to convince Kushner to get out of the water because he had a curfew and had to leave.
According to Clearwater Police, Kushner got out of the water, but did not want to leave. Kushner's friend left him at the park and tried to call Kushner when he got home. When the friend could not reach Kushner, he called other friends who live near the park and asked them to go check on Kushner.
When Kushner's friends went to the park to check on him, they found him unresponsive in the water. Paramedics were called and Kushner was taken to Mease Countryside Hospital where he was pronounced dead.
Detectives are awaiting toxicology results to determine what other substances may have been in Kushner's system that may have contributed to the cause of his death. Kushner lived in Safety Harbor.
Herbal Incense also known as "fake pot". It is a synthetic drug that when ingested can mimic the effects of marijuana. The drug is packaged and sold as herbal incense, "Jazz" is one of the brands.
"Jazz is not intended for human consumption and is sold legally. Unfortunately, certain substances are used for human consumption although they are not intended for such purposes," said Elizabeth Watts, Spokesperson for the City of Clearwater.
Last March, the Drug Enforcement Agency (DEA) banned five chemicals used to make fake pot saying the ban was necessary to prevent an imminent threat to public health and safety.
“Young people are being harmed when they smoke these dangerous ‘fake pot’ products and wrongly equate the products' ‘legal’ retail availability with being ‘safe’,” said DEA Administrator Michele M. Leonhart.
According to the DEA, some of the products that include the banned chemicals are "K2" and "Spice". The products are often sold at gas stations and online. The DEA is studying if it should make the ban permanent.
Hospital emergency room physicians say the side effects of these synthetic drugs include convulsions, anxiety attacks, dangerously elevated heart rates, increased blood pressure, vomiting, and disorientation.